ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

IV potassium given epidurally:
getting to the “route” of the problem

From the April 6, 2006 issue

Problem: A nurse accidentally infused intravenous potassium chloride injection by the epidural route to a post-operative hypokalemic patient. She intended to connect the IV tubing from the potassium chloride minibag to the maintenance IV infusion line via a Y-site port. Instead she connected the potassium infusion to a Y-site located on the patient’s epidural line through which fentanyl and bupivacaine were infusing. The patient received a total of 20 mEq of potassium in 50 mL of solution over 2 hours, after which the nurse disconnected the minibag. A short while later, an anesthesia staff member arrived and discontinued the epidural line. After-wards, the nurse went into the patient’s room to hang another dose of potassium and realized that she must have connected the prior infusion to a Y-site on the epidural tubing. The anesthesiologist and admitting surgeon were immediately notified. Fortunately, the patient developed no symptoms during or after the potassium infusions, thus interventions other than frequent monitoring were deemed unnecessary.

At first glance, the underlying cause of this error seems clear–the improper use of IV tubing with access ports for an epidural infusion. However, examining why this error occurred in a facility that typically used special epidural tubing without access ports led to the discovery of other important causal factors.

Inadvertent continuation of a standing order. For patients with epidural infusions in place for analgesia, post-anesthesia care unit (PACU) staff typically attached special tubing without a port during the immediate post-operative period. In this case, the surgery occurred during the evening on a weekend, and recovery took place in ICU, not PACU. While the patient was there, an anesthesiologist noticed that the epidural catheter was leaking and he capped it, telling the nurse that he wasn’t sure if he’d be using it later or not. The patient was soon transferred to a medical-surgical floor. Standing orders for epidural analgesia, which had been placed on the patient’s chart in anticipation of use during the post-op period, remained in effect.

Faulty procedure and absence of proper tubing. Usually, when the floor nurses received a patient with an epidural infusion, the proper tubing was already attached. In fact, a patient had never come to the floor previously with an epidural access site capped. When the patient complained of pain, the nurses decided to start the epidural analgesic per the standing orders. In preparation, they read a recently written policy and procedure for epidural analgesia which, unfortunately, did not mention the need for special tubing without access ports. In fact, epidural tubing was not available in the unit’s supplies. Thus, regular IV tubing was used to connect the epidural analgesia. Later, the potassium infusion was accidentally piggybacked into the epidural infusion line.

New checking policy not known. The hospital had a rigorous policy regarding independent double checks on high-alert medications that included IV potassium infusions in concentrations greater than 60 mEq/L. If the policy had been followed as written, one of the checks would have included having the nurse show a colleague at the bedside exactly where she was going to attach the IV potassium infusion. However, the double-check policy had just been implemented a few weeks prior to the error and, at that time, most nurses were unfamiliar with its scope; most thought the policy required two nurses to double check the medication label and dose against a patient’s medication administration record, not to also go into the patient's room to track the tubing to the site of injection, among other bedside checks.

Safe Practice Recommendations: The use of yellow-lined tubing without injection ports for epidural infusions has become a standard in most hospitals to set its appearance apart from typical IV tubing and to prevent inadvertent administration of drugs intended for the IV route. This tubing with restrictive access is a key error-prevention strategy that should be clearly described in all policies, procedures, and standardized order sets related to epidural infusions. Some hospitals, like this one, also have a policy that high-alert drugs like potassium chloride, greater than 60 mEq/L (i.e., highly concentrated minibags), require an independent double check, particularly at the bedside so that verification of the patient, pump settings, and line attachment can be included along with verification of the drug and dose.

Unfortunately, you can readily see in this case how several deeper system failures served to thwart both of these safety practices, which were not employed fully in this hospital. For example, in addition to shoring up the above more obvious error-reduction strategies, the hospital needs to improve its processes for handoffs between caregivers and reconciliation of medication orders upon transfer, including by those who recover post-operative patients on weekends and evenings. Had the transferring nurse reviewed the patient’s orders, including prescribed medications, with the receiving nurse, the inadvertent continuation of the epidural analgesia order might have been detected. Furthermore, changes are necessary in how new policies and safety practices related to high-alert drugs are communicated to all staff, including evening and night staff. When changing an established procedure, it is advisable to document training by having each trainee demonstrate the concept being taught. Additionally, epidural infusions should only be started by practitioners with demonstrated competency, typically anesthesia and PACU staff.

There are several other recommendations to help prevent IV-epidural line mix-ups:

Place IV pumps and epidural pumps on opposite sides of the patient’s bed to better separate the two infusion systems

  • Use a different make or model of pump for epidural infusions to differentiate it from pumps used for IV infusions
  • Clearly label the pump as “Epidural Only”
  • Place a neon sticker on the tubing stating “Epidural” (which is often included with the special epidural tubing)
  • Replace a peripheral IV infusion being used only to keep a vein open with a saline lock to maintain IV access
  • Avoid the use of dual channel pumps for simultaneous administration of IV and epidural infusions
  • Heighten awareness of the risk for mix-ups between epidural and IV infusions among clinical staff. 

This week, the Joint Commission published an excellent review article about tubing misconnections that provides various scenarios and recommendations for prevention. Also, in Paris this month, the International Standards Organization (ISO) and the Association for Advancement of Medical Instrumentation (AAMI) will begin efforts to establish design standards that address the all-too-frequent problem of misconnections between various catheters and tubings used in healthcare. We’ll keep you posted about any new developments.

 

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP